I'm not sure I am posting in the correct category, if not please direct to me where I need to post.
I had ALIF back surgery in June on my L5-S1 disc. Unfortunately I have not healed properly and still rely on narcotics to keep my pain level to a minimum.
My problem is that due to the ingestion of these narcotics I have developed the problem of constipation. Today it has been extremely difficult. I cannot pass my bowl movement because it is so hard that it refuses to pass. I have been drinking plenty of water and eating prunes. I have even taken some over the counter constipation meds as well. I am considering prune juice and an enema as well.
Do I have anything significant to worry about? Will thes eventually pass, or do I need to go to the ER or doctor asap???
Do any of you have any remedies that may help?
This is a serious question and I am extremely uncomfortable and it is somewhat painful, expecially when I try to pass this bowl movement.
I appreciate all answers and I am hoping that someone can help me. Thankls in advance.
Last edited by cleanandserene; 10-19-2007 at 10:39 AM.
Call your Dr. and ask if you can use an OTC enema. Since you are taking narcotics for pain your Dr. should prescribe a stool softener like Senokot that you take daily. Narcotics are notorious for causing constipation. If it gets more serious then you may have to go to the ER.
A stool softener is probably needed to counter the pain meds. I would avoid stimulative laxatives as they are more habit forming. Docusate Sodium (Colace) or Lactulose ( I am not sure what brand names it is sold under) The generics will be cheaper and the same thing. Both are safers for longer term use than a stimulative like Senekot.
Colace doesn't work for everyone and lactulose or a combination of the two seem to work better for other people. You don't want to get blocked because that could get you into more trouble. Any laxative has long term negative implications so it is better to control with diet, lots of fiber, prunes, prune juice and lots of water. You definitely need to talk to your doctor to develop a plan for as long as you are on the pain medication. Lactulose is used by a lot of people but you need to know if it can be a problem if you have issues
like diabetes or other issues that would contradict the use of lactulose or colace.